Being an outstanding physician and lifelong learner requires stoking the flames of clinical curiosity. In Chiefs’ Inquiry Corner (CIC) we attempt to succinctly answer actual clinical questions that have been raised on the wards and in the clinics of NYU’s teaching hospitals. Our answers are not meant to be all encompassing or practice changing but rather to serve as springboards for further exploration. For those of us with short attention spans, we hope CIC satisfies that craving for a morsel of knowledge in a digestible format.
Share: | Facebook | Email
Click to toggle the answers!
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a drug hypersensitivity reaction defined by the presence of drug eruption, hematologic abnormalities, and systemic involvement. The mainstay of management of all patients with DRESS, regardless of severity, is immediate cessation of the culprit drug and supportive care. Most patients are also treated with systemic corticosteroids, but the role of steroids in management of DRESS is not clearly defined. Experts seem to agree that corticosteroids, at a dose of 1 mg/kg daily with a prolonged taper, should be initiated in all patients with severe systemic involvement (e.g. renal insufficiency, hepatitis, etc). However, retrospective studies suggest that patients without significant organ involvement have excellent clinical outcomes with topical steroids and symptomatic management alone. Randomized controlled trials are sorely needed for clarification.
May Thurner syndrome refers to extrinsic compression of the iliac veins or the IVC by the arterial system against the vertebrae. The most commonly affected vein is the left common iliac, which results in left lower extremity unilateral edema, and predisposition to the development of left-sided DVT. May Thurner syndrome can be diagnosed by either ultrasound or cross sectional imaging with contrast in the venous phase. Ultrasound is a good first test and has the advantage of characterizing the dynamic nature of the obstruction, but is less sensitive than CT or MR, due to the deep location of the involved veins.
References: Deep Vein Compression Syndromes
Refeeding syndrome is a potentially life-threatening complication of rapid correction of a long-standing catabolic state, and presents with hypokalemia, hypophosphatemia, hypomagnesemia, and thiamine deficiency. It is thought that these manifestations are a result of increased insulin in the setting of high carbohydrate intake leading to intracellular shifts of electrolytes. Individuals with malnutrition need to slowly be refed and monitored closely for need for electrolyte repletion.